Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 99, NWS Jackson, MS

November 7, 2018Hinds County, Madison County, Rankin County, Mississippi

NWS Jackson, MS issued this flash flood warning at Nov 7, 2018, 8:26 AM CST for Hinds County, Madison County, Rankin County, Mississippi. It was in force for 2 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 7, 2018, 8:26 AM CST (14:26 UTC)
Expired
Nov 7, 2018, 10:30 AM CST
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Hinds County, MS, Madison County, MS, Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 17 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 7, 8:35 AM CSTFLASH FLOOD1 Se Jackson, MSWATER OVER THE ROAD NEAR THE INTERSECTION OF MONUMENT AND MILL STREETS.
Nov 7, 8:35 AM CSTFLASH FLOOD2 Wnw Ridgeland, MSFLOODING ALONG PORTIONS OF OLD AGENCY RD.
Nov 7, 8:40 AM CSTFLASH FLOOD1 Ssw Ridgeland, MSWATER ACROSS PORTIONS OF RIDGEWOOD RD NEAR WILSON DR.
Nov 7, 8:40 AM CSTFLASH FLOOD2 Sse Jackson, MSWATER COVERING THE ROAD NEAR THE INTERSECTION OF GALLATIN AND PORTER STREETS.
Nov 7, 8:40 AM CSTFLASH FLOOD4 Nw Flowood, MSFLOODING ON WAYNELAND DR.
Nov 7, 8:40 AM CSTFLASH FLOOD4 Ssw Ridgeland, MSFLOODING ON KEELE ST.
Nov 7, 8:45 AM CSTFLASH FLOOD5 Ne Flowood, MSSEVERAL STREETS FLOODED IN THE AVALON NEIGHBORHOOD.
Nov 7, 8:49 AM CSTFLASH FLOOD6 N Brandon, MSWATER COVERING A FEW ROADS IN THE MILL CREEK AREA.
Nov 7, 9:00 AM CSTFLASH FLOOD4 Ne Jackson, MSTWO VEHICLES, INCLUDING A POLICE CRUISER, WERE STRANDED IN FLOOD WATERS ALONG SHEPPARD RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.4 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

550 
WGUS54 KJAN 071426
FFWJAN
MSC049-089-121-071630-
/O.NEW.KJAN.FF.W.0099.181107T1426Z-181107T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
826 AM CST WED NOV 7 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northwestern Rankin County in central Mississippi...
  Northeastern Hinds County in central Mississippi...
  South central Madison County in central Mississippi...

* Until 1030 AM CST.

* At 825 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Jackson, Clinton, Pearl, Madison, Ridgeland, Flowood and Richland. 

Additional rainfall amounts of one inch are possible in the warned 
area over the next hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3253 8990 3218 9012 3221 9032 3245 9035

$$

BYB
1 follow-up statement
587 
WGUS74 KJAN 071516
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
916 AM CST WED NOV 7 2018

MSC049-089-121-071630-
/O.CON.KJAN.FF.W.0099.000000T0000Z-181107T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rankin MS-Hinds MS-Madison MS-
916 AM CST WED NOV 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CST FOR
NORTHWESTERN RANKIN...NORTHEASTERN HINDS AND SOUTH CENTRAL MADISON
COUNTIES...

At 912 AM CST, law enforcement reported localized flash flooding in 
the city of Jackson. Up to three inches of rain has fallen in the 
warned area overe the past one and a half hours. Most of the rain 
has shifted to the east but localized flash flooding will continue 
to occur through 1030 AM as some streams continue to rise.

Some locations that will experience flooding include...
Jackson, Clinton, Pearl, Madison, Ridgeland, Flowood and Richland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3253 8990 3218 9012 3221 9032 3245 9035

$$

BYB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Nov 7, 5:43 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Nov 7, 5:43 AM CST, 2 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
543 AM CST Wed Nov 7 2018

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
MVFR cigs were observed at most TAF sites at 1130Z and although
IFR conds wl occasionally be observed, MVFR conds are expected to
prevail through tonight. Numerous SHRA/TSRA wl spread across the
area from west to east today. This activity wl decrease from the
nw late this aftn but widespread -RA is expected to move back in
tonight. /22/

&&

.DISCUSSION...
Today and Tonight: Early morning surface analysis had a stalled
front along the Mississippi Gulf coast extending back west to an
1009mb low over north central Texas. Early morning water vapor
imagery showed a disturbance over the ArkLaTex region. The stalled
frontal boundary to our south will try to lift north today as a weak
warm front while the disturbance to our west swings across our CWA.
Models differ on just how far north the boundary will get before
convection associated with the disturbance and a cold front push
through our CWA this afternoon. Regional radars show convection
spreading east across north Texas and across southern Arkansas. A
few showers were already noted across our Delta region. This
activity will increase over our northwest through the morning as the
disturbance and cold front approach. This activity will then shift
southeast through our CWA through the afternoon and taper off over
our northwest zones. Consensus suggests the warm front will lift
across our southwest zones during the afternoon and help produce
some stronger convection before it gets kicked back south by the
cold front. There will be a window of a couple hours where a few
severe storms capable of damaging winds will be possible this
afternoon over our southwest most zones. A Marginal Area has been
highlighted in our HWO. About the time early this evening when the
new cold front pushes south of our CWA, another more subtle
disturbance will increase isentropic ascent to our west and lead to
the development of light rain. This light rain is expected to spread
back across our CWA through the night. Temperatures today are
expected to be held in the 60s generally north of Interstate 20
while the south surges into the 70s ahead of the cold front. In the
wake of the cold front temperatures tonight will be in the 50s over
more of our area as compared to this morning. /22/

Thursday through next Tuesday...A somewhat active weather pattern
will remain across the forecast area through the mid and extended
portions of the forecast period.  We fortunately do look to take a
break from any severe weather potential across the region.  However,
a few bouts of rain will traverse the CWA during the forecast
period.

The first of such will be Thursday into Friday as a disturbance
shift east through the region along an old front boundary.  This
will quickly be followed by a cold front that'll swing east through
the region Friday into Friday night.  This will result in a chance
of showers on Thursday, but a better coverage of showers, and
possibly a few storms, is expected on Friday as the cold front
pushes through.

A good cool down is currently expected on Saturday as high pressure
advects noticeably colder drier air into the region.  This could
result in some locales north of the Interstate 55 corridor seeing
their first good freeze of the season, as lows both Friday and
Saturday night range from the lower 30s to around 40.  However, by
Sunday night, increasing isentropic upglide over the region and
ahead of an approaching mid/upper level trough will result in
increasing clouds and rain chances heading into Monday.

Good rain chances will exist again Monday into Monday night as the
aforementioned system pushes through the CWA.  Strong high pressure
will then build into the region in its wake on Tuesday.  This will
usher in another good bout of colder drier air heading into the
middle of the work week. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  55  62  50 /  72  45  45  59
Meridian      68  55  65  53 /  90  31  44  42
Vicksburg     69  55  59  47 /  76  45  47  68
Hattiesburg   75  61  73  58 /  78  66  44  33
Natchez       73  57  63  50 /  90  48  47  61
Greenville    63  49  54  44 /  84  60  48  72
Greenwood     64  52  56  46 /  74  56  49  70

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

19/22
Hazardous weather outlook, Nov 7, 8:02 AM CST, 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
802 AM CST Wed Nov 7 2018

ARZ074-075-LAZ007>009-015-MSZ018-019-025>046-050>052-081415-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Scott-Newton-Lauderdale-
802 AM CST Wed Nov 7 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ016-023>026-MSZ047>049-053>066-072>074-081415-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren-Hinds-
Rankin-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
802 AM CST Wed Nov 7 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Today, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail up to
the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

50

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Nov 7, 7:16 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
716 AM CST WED NOV 7 2018

MSZ043-044-071345-
Leake MS-Madison MS-
716 AM CST WED NOV 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEAKE AND EAST
CENTRAL MADISON COUNTIES UNTIL 745 AM CST...

At 716 AM CST, Meteorologists were tracking a strong thunderstorm
near Camden, or 13 miles west of Carthage, moving east at 35 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Carthage around 735 AM CST.

Other locations impacted by this storm include Redwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3267 8984 3279 8986 3287 8952 3269 8949
TIME...MOT...LOC 1316Z 254DEG 32KT 3272 8977

CME
Special weather statement, Nov 7, 7:31 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
731 AM CST WED NOV 7 2018

MSZ029-032-033-071400-
Oktibbeha MS-Choctaw MS-Webster MS-
731 AM CST WED NOV 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHOCTAW...
NORTHWESTERN OKTIBBEHA AND SOUTHEASTERN WEBSTER COUNTIES UNTIL 800 AM
CST...

At 731 AM CST, Meteorologists were tracking a strong thunderstorm
near Eupora, or 25 miles southwest of Montpelier, moving northeast at
30 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Eupora around 735 AM CST.
  Sherwood around 745 AM CST.
  Mathiston around 750 AM CST.
  Maben and Clarkson around 755 AM CST.
  Cumberland around 800 AM CST.

LAT...LON 3342 8933 3354 8935 3369 8904 3347 8903
TIME...MOT...LOC 1331Z 244DEG 28KT 3348 8928

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 7:16 AM CSTSpecial Weather StatementJANLeake29 min
Nov 7, 7:31 AM CSTSpecial Weather StatementJANWebster29 min
Nov 7, 8:23 AM CSTSevere Thunderstorm WarningJANRankin, Scott67 min
Nov 7, 8:48 AM CSTFlash Flood WarningJANRankin, Scott117 min
Nov 7, 9:22 AM CSTSpecial Weather StatementJANNeshoba38 min
Nov 7, 9:42 AM CSTSpecial Weather StatementJANSmith33 min
Nov 7, 9:55 AM CSTSpecial Weather StatementJANNoxubee20 min
Nov 7, 10:07 AM CSTSpecial Weather StatementJANClarke8 min
Nov 7, 10:40 AM CSTFlash Flood WarningJANClarke, Jasper, Lauderdale93 min
Nov 7, 11:59 AM CSTSpecial Weather StatementJANMarion46 min
Nov 7, 12:40 PM CSTSpecial Weather StatementJANLamar50 min
Nov 7, 1:30 PM CSTSpecial Weather StatementJANForrest30 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.